Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 210, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2002, 5:59 PM CDT for Reeves County, Texas. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 5:59 PM CDT (22:59 UTC)
- Expired
- Aug 20, 2002, 6:30 PM CDT
- In force
- 4 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS54 KMAF 162259 SVRMAF TXC371-389-162345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 558 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PECOS COUNTY IN SOUTHWEST TEXAS SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS * UNTIL 645 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER THE WESTERN PECOS COUNTY...AND SOUTHERN REEVES COUNTY LINE...OR ABOUT 29 MILES NORTHEAST OF FORT DAVIS... MOVING NORTHEAST 10 MPH. DESTRUCTIVE WINDS TO 70 MPH AND BLINDING DUST SEVERELY LIMITING VISIBILITIES ALONG INTERSTATE 10 CAN BE EXPECTED WITH THIS STORM. PERSONS ON INTERSTATE 10 NEAR THE COUNTY LINE AND RURAL RESIDENTS WILL BE AFFECTED BY THIS STORM IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS LAT...LON 3089 10376 3063 10338 3099 10310 3122 10345
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 2:55 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT FRI AUG 16 2002 STR WILL PERSIST OVER SOUTHERN HALF OF CONUS THROUGH HE SHORT TERM... AS WESTERLIES REMAIN ACROSS THE NORTHERN HALF. WATER VAPOR IMAGERY INDICATING MONSOONAL MOISTURE FURTHER EAST THAN YESTERDAY...WITH ASSOCIATED CLOUD COVER SPREADING OVER CWA FROM THE WEST. IN THE LOWER LEVELS...BEST MOISTURE CONVERGENCE RESIDING OVER THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG SURFACE TROUGH. EXPECTING PERSISTENCE THROUGH 60 HOURS AS STR REMAINS IN PLACE... AND WEAK CIRCULATIONS UNDER THIS RIDGE AID IN MOSTLY AFTERNOON/ EVENING THUNDERSTORM DEVELOPMENT...MAINLY OVER THE HIGHER TERRAIN. ISOLATED THUNDERSTORMS IN THE PLAINS APPEAR TO BE A STRETCH... ESPECIALLY WELL AWAY FROM HIGHER TERRAIN...SO WILL NOT INCLUDE IN ZONES. FORECAST SOUNDINGS MORE AKIN TO INVERTED V TODAY...SO WILL NOT DISCOUNT ISOLATED SEVERE THUNDERSTORM WIND GUSTS INTO EARLY EVENING. HIGH AND LOW TEMPERATURES WILL NOT BE MUCH DIFFERENT FROM TODAY...SO WILL TWEAK PREVIOUS FORECAST UP A LITTLE. IN THE EXTENDED...LATEST AVN DIGGING WEST COAST TROUGH A BIT DEEPER THAN EARLIER MRF/ECMWF...RESULTING IN UPPER RIDGE RE-SITUATING OVER SOUTHEAST U.S. LITTLE CHANGE EXPECTED ATTM FOR OUR NECK OF THE WOODS AS PLAINS WILL CONTINUE TO LACK LOW LEVEL FOCUS...MUCH LESS DECENT UPPER SUPPORT. THEREFORE...WILL NOT CHANGE EXTENDED TEMPS OR PRECIP. ONE THING OF NOTE...MRF ESTABLISHES WEST COAST RIDGE/EAST COAST TROUGH BEYOND DAY 7. WOULD BE NICE TO SEE ANOTHER FRONT MAKING IT INTO THE AREA...NOT TO MENTION POSSIBILITY OF PRECIPITATION. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 75/ 99/74/ 99 ---- LSA 71/ 99/70/100 --1- 6R6 75/100/74/101 ---- MRF 62/ 93/62/ 94 2111 CNM 72/102/71/102 2121 .MAF... TX...NONE. NM...NONE. AKL
In the hours before
Special weather statement, Aug 16, 3:30 PM CDT, 2 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT FRI AUG 16 2002 .SYNOPSIS... DAYTIME HEATING AND A MOIST UNSTABLE AIRMASS WILL COMBINE TO PRODUCE ISOLATED EVENING THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .WEATHER HAZARDS... THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...WIND GUSTS NEAR 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH SATURDAY MORNING. SN
Special weather statement, Aug 16, 3:42 PM CDT, 2 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 342 PM CDT FRI AUG 16 2002 .SYNOPSIS... DAYTIME HEATING AND A MOIST UNSTABLE AIRMASS WILL COMBINE TO PRODUCE ISOLATED EVENING THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .WEATHER HAZARDS... THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WHILE THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...WIND GUSTS NEAR 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH SATURDAY MORNING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 12 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.